Minnesota, 2005High Wind in Minnesota, January 21 to 22, 2005
January 21 to 22, 2005 · NWS FSD · 6 events in 6 counties and zones
High winds reached sustained speeds of 40 mph for several hours, with gusts up to 55 mph. The winds caused widespread damage to trees and power lines, which had been coated with ice and snow less than a day before.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $850,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds reached sustained speeds of 40 mph for several hours, with gusts up to 55 mph. The winds caused widespread damage to trees and power lines, which had been coated with ice and snow less than a day before. The winds also damaged an appliance store in Worthington. Resulting power outages affected thousands of residents, especially in the Marshall area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 21, 8:50 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Jan 21, 8:50 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CST FRI JAN 21 2005
.DISCUSSION...
WINDS HAVE PICKED UP QUICKER THAN FCST AND HAVE UPDATED TO MOVE UP
HIGH WND WARNING AND ADVYS. STG WNDS CAUSING BLOWING SNOW IN MML
AREA...BUT BORDERLINE FOR BLIZZARD WARNING AS IT WL ONLY LAST A
SHORT TIME AS BAND OF SNOW AHEAD OF FNT MOVG ACRS SW MN FOLLOWED BY
JUST A FEW FLURRIES. CLEARING WL ALSO SPREAD ACRS CWA OVERNIGHT AND
IS MOVING INTO WRN CWA QUICKER THAN PREV FCST.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVY UNTIL NOON SATURDAY FOR SDZ038>040-050-052>068
HIGH WIND WARNING UNTIL NOON SATURDAY FOR SDZ069>071
NE...HIGH WIND WARNING UNTIL NOON SATURDAY FOR NEZ014-014
MN...WIND ADVY UNTIL NOON SATURDAY FOR MNZ097-098
HIGH WIND WARNING UNTIL NOON SATURDAY FOR MNZ071-071-080-089
HIGH WIND WARNING 10 PM TONIGHT TO NOON SATURDAY FOR
MNZ081-090
IA...HIGH WIND WARNING UNTIL NOON SATURDAY FOR IAZ012-020-031
HIGH WIND WARNING FROM 10 PM TONIGHT TO NOON SATURDAY FOR
IAZ002-003-013-014-021-022-032
&&Hazardous weather outlook, Jan 21, 5:24 PM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
524 PM CST FRI JAN 21 2005
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
524 PM CST FRI JAN 21 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TONIGHT
WIND...
STRONG NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 50 MPH CAN
BE EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
GUSTY NORTHWEST WINDS OF 20 TO 45 MPH WILL PERSIST THROUGH
SATURDAY MORNING. THE WINDS WILL DECREASE DURING THE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
High Wind, Lincoln
- When
- January 21, 11:00 PM CST to January 22, 12:00 PM CST
- Where
- Lincoln forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
High Wind, Lyon
- When
- January 21, 11:00 PM CST to January 22, 12:00 PM CST
- Where
- Lyon forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Property damage
- $300,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
High Wind, Murray
- When
- January 21, 11:00 PM CST to January 22, 12:00 PM CST
- Where
- Murray forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
High Wind, Nobles
- When
- January 21, 11:00 PM CST to January 22, 12:00 PM CST
- Where
- Nobles forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $150,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
High Wind, Cottonwood
- When
- January 22, 2:00 AM CST to 12:00 PM CST
- Where
- Cottonwood forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
High Wind, Jackson
- When
- January 22, 3:00 AM CST to 12:00 PM CST
- Where
- Jackson forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, January 21 to 22, 2005$60,000 · 12 events
- Blizzard and Winter Storm in Minnesota, January 21 to 22, 200542 events
- Dense Fog in Nebraska, January 21, 2005$40,000 · 1 event
- Winter Storm in Wisconsin, January 21 to 22, 200524 events
- Blizzard in North Dakota, January 21 to 22, 200518 events
- Cold in New York, January 21 to 22, 200518 events
- Blizzard in Minnesota, January 21 to 22, 200516 events
- Winter Storm in Ohio, January 21, 200515 events
- Cold in Maine, January 21, 200514 events
- Cold in New York, January 21, 200513 events
- Winter Storm in Wisconsin, January 21 to 22, 200513 events
- Heavy Snow in Michigan, January 21 to 22, 200513 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434780, 5434781, 5434782, 5434783, 5434778, 5434779.